Alert archive / Kansas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 195, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jun 15, 2016, 9:24 PM CDT for Harvey County, Sedgwick County, Kansas. It was in force for 81 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 15, 2016, 9:24 PM CDT (02:24 UTC)
- Expired
- Jun 15, 2016, 10:45 PM CDT
- In force
- 81 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Harvey County, KS, Sedgwick County, KS
The radar
The Wichita radar (KICT), 30 km from the middle of the area, began a volume at 02:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 15, 9:26 PM CDT | HAIL 1 | Mount Hope, KS | |
| Jun 15, 10:02 PM CDT | HAIL 1.25 | Valley Center, KS | TWITTER PICTURE OF HALF DOLLAR SIZED HAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 2.4 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 759 J/kg
- Mixed-layer CIN
- -131 J/kg
- Mixed-layer LCL
- 2706 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 162 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
730
WUUS53 KICT 160224
SVRICT
KSC079-173-160345-
/O.NEW.KICT.SV.W.0195.160616T0224Z-160616T0345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
924 PM CDT WED JUN 15 2016
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN SEDGWICK COUNTY IN SOUTH CENTRAL KANSAS...
SOUTHERN HARVEY COUNTY IN SOUTH CENTRAL KANSAS...
* UNTIL 1045 PM CDT
* AT 924 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER SEDGWICK...
MOVING NORTHEAST AT 15 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
NEWTON...PARK CITY...VALLEY CENTER...MAIZE...HALSTEAD...SEDGWICK...
MOUNT HOPE...WHITEWATER...KECHI...ANDALE AND BENTLEY.
THIS INCLUDES INTERSTATE 135 BETWEEN MILE MARKERS 15 AND 29.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3801 9770 3802 9715 3780 9715 3779 9770
TIME...MOT...LOC 0224Z 245DEG 12KT 3790 9742
HAIL...1.00IN
WIND...60MPH
$$
CARUSO2 follow-up statements
925
WWUS53 KICT 160244
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
944 PM CDT WED JUN 15 2016
KSC079-173-160345-
/O.CON.KICT.SV.W.0195.000000T0000Z-160616T0345Z/
SEDGWICK KS-HARVEY KS-
944 PM CDT WED JUN 15 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT
FOR NORTHERN SEDGWICK AND SOUTHERN HARVEY COUNTIES...
AT 944 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER VALLEY
CENTER...MOVING NORTHEAST AT 10 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
NEWTON...PARK CITY...VALLEY CENTER...MAIZE...HALSTEAD...SEDGWICK...
MOUNT HOPE...WHITEWATER...KECHI...ANDALE AND BENTLEY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3801 9770 3802 9715 3780 9715 3779 9770
TIME...MOT...LOC 0244Z 240DEG 9KT 3783 9741
HAIL...1.00IN
WIND...60MPH
$$
CARUSO688
WWUS53 KICT 160336
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1036 PM CDT WED JUN 15 2016
KSC079-173-160346-
/O.EXP.KICT.SV.W.0195.000000T0000Z-160616T0345Z/
SEDGWICK KS-HARVEY KS-
1036 PM CDT WED JUN 15 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN SEDGWICK AND SOUTHERN
HARVEY COUNTIES WILL EXPIRE AT 1045 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS
AND EXITED THE WARNED AREA. THEREFORE THE WARNING WILL BE ALLOWED TO
EXPIRE. HOWEVER GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH
THIS THUNDERSTORM.
LAT...LON 3801 9770 3802 9715 3780 9715 3779 9770
TIME...MOT...LOC 0333Z 245DEG 12KT 3783 9741
$$
CARUSOWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 6:43 PM CDT, 2 hours 41 minutes earlier.
Area forecast discussion, Jun 15, 6:43 PM CDT, 2 hours 41 minutes before
Area Forecast Discussion National Weather Service Wichita KS 643 PM CDT WED JUN 15 2016 .SHORT TERM...(This evening through Saturday night) Issued at 324 PM CDT Wed Jun 15 2016 Excessive heat will linger through at least the weekend as a mid/upper ridge builds over the Central Conus and an excessive heat watch will be issued for much of the area from Friday through Sunday. With limited advection of low level moisture...the PBL should gradually begin to dry out...especially along and west of I- 35 so the higher heat indices are expected to remain along and east of I-35 through much of the period. Otherwise...a persistence-type forecast will be issued with little change anticipated from day-to- day. Warm mid-lvl temperatures should preclude more widespread deep moist convection although a rogue storm or two may develop through the period. .LONG TERM...(Sunday through Wednesday) Issued at 324 PM CDT Wed Jun 15 2016 Hot and dry weather conditions will linger through the beginning of the week. As we move toward the middle of the week we may see a brief break from the heat and the GFS/ECMWF both break down the mid/upper ridge driving a cold front south bisecting Kansas Tue/Wed. Maintained low probabilities for storms and trended temperatures down. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 638 PM CDT Wed Jun 15 2016 Scattered severe thunderstorms will continue into the late evening hours across central/south central Kansas. Expect activity to gradually spread northeast tonight. Meanwhile the rich low level moisture could give way to some lower visibilities across southeast Kansas around daybreak for Thursday. Jakub && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 76 101 75 100 / 40 10 10 10 Hutchinson 75 102 75 100 / 40 10 10 10 Newton 75 101 75 99 / 40 10 10 10 ElDorado 76 99 74 98 / 40 10 10 10 Winfield-KWLD 77 99 76 99 / 40 10 10 10 Russell 73 104 71 103 / 40 10 10 10 Great Bend 72 104 72 102 / 20 10 10 10 Salina 76 104 76 103 / 40 10 10 10 McPherson 74 103 75 100 / 40 10 10 10 Coffeyville 76 97 77 96 / 20 10 10 10 Chanute 76 96 77 96 / 10 10 10 10 Iola 76 96 77 96 / 10 10 10 10 Parsons-KPPF 77 97 77 96 / 10 10 10 10 && .ICT Watches/Warnings/Advisories... Heat Advisory until 7 AM CDT Friday for KSZ048>053-067>072-082- 083-091>096-098>100. Excessive Heat Watch from Friday morning through Sunday evening for KSZ049-051>053-068>072-083-092>096-098>100. Heat Advisory from 1 PM Thursday to 7 AM CDT Friday for KSZ033. && SHORT TERM...MWM LONG TERM...MWM AVIATION...CDJ
Hazardous weather outlook, Jun 15, 7:07 PM CDT, 2 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 707 PM CDT WED JUN 15 2016 KSZ032-033-047>053-067>072-082-083-091>096-098>100-170015- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 707 PM CDT WED JUN 15 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS, SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL AFFECT CENTRAL AND SOUTH CENTRAL KANSAS INTO THE LATE EVENING HOURS. GOLF BALL SIZED HAIL AND DAMAGING DOWNBURST WIND GUSTS TO 70 MPH ARE POSSIBLE. THE SLOW MOVEMENT OF THE STORMS MAY ALSO LEAD TO LOCALIZED HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE DANGEROUS HEAT WILL CONTINUE ACROSS MUCH OF THE AREA INTO THE WEEKEND WITH HEAT INDICES FROM 105 TO 110 LIKELY...CHECK THE LATEST EXCESSIVE HEAT WATCH FOR MORE DETAILS. A COLD FRONT WILL APPROACH CENTRAL KANSAS LATE TUESDAY BRINGING INCREASING CHANCES FOR STORMS. SOME OF THE STORMS LATE TUESDAY MAY BE SEVERE. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT: HTTP://WEATHER.GOV/WICHITA/HWO/
In the hours before
Local storm report, Jun 15, 8:41 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
841 PM CDT WED JUN 15 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0838 PM TSTM WND GST 5 W INMAN 38.23N 97.87W
06/15/2016 M54 MPH MCPHERSON KS TRAINED SPOTTER
&&
VJPSpecial weather statement, Jun 15, 8:55 PM CDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
855 PM CDT WED JUN 15 2016
KSZ067-068-160300-
HARVEY KS-RENO KS-
855 PM CDT WED JUN 15 2016
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SIGNIFICANT WEATHER ADVISORY FOR...
HARVEY COUNTY IN SOUTH CENTRAL KANSAS...
NORTHEASTERN RENO COUNTY IN SOUTH CENTRAL KANSAS...
* UNTIL 1000 PM CDT
* AT 850 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING STRONG THUNDERSTORMS WITH LOCALLY TORRENTIAL RAINFALL
OVER EASTERN RENO AND MUCH OF HARVEY COUNTIES. THE STORMS WERE
MOVING EAST AT 20 MPH...REPEATEDLY OVER SOME OF THE SAME AREAS.
THESE STORMS WILL PRODUCE NICKEL SIZED HAIL...WIND GUSTS TO 55
MPH...AND TORRENTIAL RAINFALL WHICH COULD LEAD TO FLOODING AND FLASH
FLOODING...ESPECIALLY ACROSS HARVEY COUNTY.
* LOCATIONS IMPACTED INCLUDE...
HUTCHINSON...NEWTON...HESSTON...HALSTEAD...NORTH NEWTON...
SEDGWICK...BUHLER...HAVEN...BURRTON...WHITEWATER...WALTON...
YODER AND NEWTON AIRPORT.
LAT...LON 3790 9789 3815 9784 3817 9716 3791 9715
3791 9770 3785 9770
TIME...MOT...LOC 0150Z 269DEG 21KT 3801 9768
CARUSOLocal storm report, Jun 15, 9:12 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
912 PM CDT WED JUN 15 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0814 PM HAIL 1 S SEDGWICK 37.90N 97.43W
06/15/2016 E1.00 INCH SEDGWICK KS PUBLIC
TWITTER REPORT OF QUARTER SIZED HAIL.
&&
VJPLocal storm report, Jun 15, 9:16 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
916 PM CDT WED JUN 15 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM HAIL 1 S SEDGWICK 37.90N 97.43W
06/15/2016 E1.00 INCH SEDGWICK KS PUBLIC
TWITTER REPORT OF QUARTER SIZED HAIL.
&&
VJPLocal storm report, Jun 15, 9:17 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE WICHITA KS
917 PM CDT WED JUN 15 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0814 PM HAIL VALLEY CENTER 37.84N 97.37W
06/15/2016 E1.00 INCH SEDGWICK KS PUBLIC
TWITTER REPORT OF QUARTER SIZED HAIL.
&&
VJPSpecial weather statement, Jun 15, 9:20 PM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
920 PM CDT WED JUN 15 2016
KSZ067-082-160300-
KINGMAN KS-RENO KS-
920 PM CDT WED JUN 15 2016
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SIGNIFICANT WEATHER ADVISORY FOR...
NORTHEASTERN KINGMAN COUNTY IN SOUTH CENTRAL KANSAS...
EASTERN RENO COUNTY IN SOUTH CENTRAL KANSAS...
* UNTIL 1000 PM CDT
* AT 918 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM OVER PRETTY PRAIRIE...MOVING
NORTHEAST AT 40 MPH.
HAIL UP TO THE SIZE OF NICKELS...AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
HUTCHINSON...KINGMAN...SOUTH HUTCHINSON...PRETTY PRAIRIE...
WATERLOO...KINGMAN AIRPORT...MT VERNON...CHENEY STATE PARK...
HUTCHINSON AIRPORT AND CHENEY LAKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR
LATER STATEMENTS OR POSSIBLE FLOOD WARNINGS...SHOULD THE RISK FOR
MINOR LOW-LAND FLOODING BECOME MORE IMMINENT.
&&
LAT...LON 3761 9811 3776 9820 3815 9785 3790 9789
3785 9770 3773 9771 3773 9781 3769 9781
TIME...MOT...LOC 0218Z 234DEG 35KT 3778 9799
MCGUIREThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 7:06 PM CDT | Special Weather Statement | ICT | Ellsworth | 54 min |
| Jun 15, 7:12 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 63 min |
| Jun 15, 7:16 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, Rice | 59 min |
| Jun 15, 7:23 PM CDT | Severe Thunderstorm Warning | ICT | McPherson | 67 min |
| Jun 15, 7:31 PM CDT | Special Weather Statement | ICT | Rice | 44 min |
| Jun 15, 7:44 PM CDT | Special Weather Statement | ICT | Chase | 61 min |
| Jun 15, 7:49 PM CDT | Flash Flood Warning | ICT | Sedgwick | 14 hr |
| Jun 15, 7:57 PM CDT | Areal Flood Warning | ICT | McPherson | 18 hr |
| Jun 15, 8:06 PM CDT | Severe Thunderstorm Warning | ICT | Rice | 38 min |
| Jun 15, 8:10 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 80 min |
| Jun 15, 8:15 PM CDT | Areal Flood Warning | ICT | Ellsworth, Rice | 18 hr |
| Jun 15, 8:29 PM CDT | Special Weather Statement | ICT | McPherson | 61 min |
| Jun 15, 8:55 PM CDT | Special Weather Statement | ICT | Harvey | 65 min |
| Jun 15, 9:20 PM CDT | Special Weather Statement | ICT | Reno | 40 min |
| Jun 15, 10:02 PM CDT | Special Weather Statement | ICT | Butler, Sedgwick | 88 min |
| Jun 15, 10:10 PM CDT | Special Weather Statement | ICT | Greenwood | 65 min |
| Jun 15, 10:30 PM CDT | Areal Flood Warning | ICT | Sedgwick | 12 hr |
| Jun 15, 11:06 PM CDT | Special Weather Statement | ICT | Butler, Cowley, Elk, Greenwood, Sumner | 84 min |
| Jun 16, 10:28 AM CDT | Areal Flood Warning | ICT | Sedgwick | 6 hr |
| Jun 16, 3:35 PM CDT | Excessive Heat Warning | ICT | Allen, Butler, Chase, Chautauqua, Cowley, Elk and 18 more | 29 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.